A 76-year-old female with a history of hypertension, diabetes, atrial fibrillation, and diverticulosis is admitted with acute onset of dizziness and several episodes of bright red blood per rectum. Her labs show a new anemia at hemoglobin level 6.9 g/dL and an international normalized ratio (INR) of 2.7. She is transfused several units of packed red blood cells and fresh frozen plasma without further bleeding. She undergoes an esophagogastroduodenoscopy (EGD) and colonoscopy, which are notable only for extensive diverticulosis. In preparing the discharge medication reconciliation, you are uncertain what to do with the patient’s anticoagulation.
An 85-year-old male with coronary artery disease status post-percutaneous coronary intervention, with placement of a drug-eluting stent several years prior, is admitted with multiple weeks of epigastric discomfort and acute onset of hematemesis. His laboratory tests are notable for a new anemia at hemoglobin level 6.5 g/dL. Urgent EGD demonstrates a bleeding ulcer, which is cauterized. He is started on a proton-pump inhibitor (PPI). He inquires as to when he can restart his home medications, including aspirin.
Gastrointestinal (GI) bleeding is a serious complication of anticoagulant and antiplatelet therapy. Risks for GI bleeding include older age, history of peptic ulcer disease, NSAID or steroid use, and the use of antiplatelet or anticoagulation therapy. The estimated incidence of GI bleeding in the general population is 48 to 160 cases (upper GI) and 21 cases (lower GI) per 1,000 adults per year, with a case-mortality rate between 5% and 14%.1
Although there is consensus on ceasing anticoagulant and antiplatelet agents during an acute GI bleed, debate remains over the appropriate approach to restarting these agents.
A recent study published in Archives of Internal Medicine supports a quick resumption of anticoagulation following a GI bleed.2 Although previous studies on restarting anticoagulants were small and demonstrated mixed results, this retrospective cohort study examined more than 442 warfarin-associated GI bleeds. After adjusting for various clinical indicators (e.g. clinical seriousness of bleeding, requirement of transfusions), the investigators found that the decision not to resume warfarin within 90 days of an initial GI hemorrhage was associated with an increased risk of thrombosis and death. Of note, in those patients restarted on warfarin, the mean time to medication initiation was four days following the initial GI bleed. In those not restarted on warfarin, the earliest incidence of thrombosis was documented at eight days following cessation of anticoagulation.2
Though its clinical implications are limited by the retrospective design, this study is helpful in guiding management decisions. Randomized control trials and society recommendations on this topic are lacking, so the decision to resume anticoagulants rests on patient-specific estimates of the risk of recurrent bleeding and the benefits of resuming anticoagulants.
In identifying those patients most likely to benefit from restarting anticoagulation, the risk of thromboembolism should be determined using an established risk stratification framework, such as Antithrombotic Therapy and Prevention of Thrombosis, 9th edition (see Table 1).3 According to the guidelines, patients at highest risk of thromboembolism (in the absence of anticoagulation) are those with:
- mitral valve prostheses;
- atrial fibrillation with a CHADS2 score of five to six or cerebrovascular accidents (CVA) within the last three months; and/or
- venous thromboembolism (VTE) within the last three months or history of severe thrombophilia.